Managing Medications

“My Worst ADHD Side Effect”

Medication can help ease symptoms — but it may cause other problems. We asked ADDitude readers to share their stories and solutions.

Close up of ADHD medication. How to avoid medication side effects
Close up of ADHD medication

ADDitude asked: “What was the worst side effect you or your child experienced from ADHD medication?”

Dry mouth has been my least-favorite side effect. I drink more water, and go to the bathroom more! I bought some mouthwash for dry mouth, but the trick is to remember to use it. —Jeri, Wisconsin

I’ve tried just about every ADHD medication, and combo of meds, on the market. The only side effects I’ve experienced are difficulty sleeping and high blood pressure. My best advice is to stick with ADHD medication until you find the right one for you. —Judi, Vermont

My son started with a stimulant and got a bad case of tics, so he switched to a non-stimulant. It didn’t work as well for him, but we weighed the costs and benefits and he stuck with the non-stimulant for a long time. Now, years later, he is taking Vyvanse, which has worked well for him, without any side effects. —Liz, Maryland

My son was given Adderall and Zoloft, and he experienced deep sadness that led to a mood disorder. He was angry, even planning his suicide. His neurologist met with us and recommended that these meds not be used together. We began behavioral therapy and slowly tapered off both medications. —Aimee, Virginia

When my son was on Vyvanse and Strattera, he became angry and agitated. I took him off the medications. —Anne, Pennsylvania

My son ran in circles, like a crazy person. I thought he was going to have a heart attack! I called the doctor and he took him off the medication. We found a med that worked. —An ADDitude Reader

My son had terrible tics with Concerta and pulled his hair out. When he took Adderall, he had aural hallucinations. We stopped both meds. He is 20 now and not on any medication, and he still struggles. —Brett, Oregon

My son got aggressive on Adderall, so we discontinued it. Concerta caused sleep problems, so we tried Benedryl before bedtime. It helped.Carol, North Carolina

My son’s heart started racing. I took him right to the doctor, and he was taken off of the med and underwent cardiac tests. —An ADDitude Reader

Medication gave my son mood swings and made him angry. I took him off medication as he got older. He still has distractibility problems, but he is better able to handle them himself. —C.G., Alabama

My daughter took Paxil for ADHD and Asperger’s, and she became suicidal. She curled up into a ball in her closet. Her doctor stopped the medication immediately. -Clarice, Canada

My son has been on Adderall, with no major side effects.Claudia, Nicaragua

My 10-year-old couldn’t get to sleep. We put up light-blocking curtains and blinds in his room, and gave him a combination of immediate-release and time-release melatonin, 30 minutes before going to sleep. We also established a bedtime routine of bath, story time, and soothing music. It all worked. —Deanna, Arizona

Our son became very skinny! Switching to an extended-release med helped him. We also started giving him whole milk and protein-rich snacks. —Cari, Colorado

My son experienced vocal tics and head rolling. We took him off the meds during Christmas break, and both of these side effects subsided. —Denise, Iowa

The worst side effect for my son is headaches. We give him Tylenol and make sure he drinks lots of water. —Erick and Ivette, Florida

My son went through a personality change. He stopped being bubbly, joyful, and creative. We tried other medications, but they did not help his symptoms. In time, we eliminated medication and worked on behavioral tools, so he could learn how to help himself. —An ADDitude Reader

3 reviews

  1. My worst side effect was loss of appetite, however, that went away after being on Vyvanse for 3 to 4 days. I’ve been on it for a year now and it is a miracle drug for me

  2. I absolutely love my Strattera for numerous reasons, but I did experience an increase in cavity activity due to dry mouth. I had to learn to drink, brush, and gargle more often with a cavity-prohibiting mouthwash. I can’t stand chewing gum, but that’s another excellent option for keeping that bacteria-killing saliva flowing.
    Recently, I wanted to add a stimulant to increase my attention to detail and general sharpness. “Ritalin” (I believe I had generic) gave me horrible headaches even at a low dose, so I stopped immediately; “Adderall” (also generic) so far has been side-effect free in my first two weeks; as far as effectiveness, I’m currently logging to see how I’m doing. If it’s of any help, I’m a perimenopausal 50-year-old, diagnosed in my mid-30s. Best wishes to everyone. Never give up. Never, never, never give up. Learning how to live with this, in whatever way we choose, is worth the battle.

  3. I was diagnosed when I was five and have been on and off meds along with behavioral therapy all of my life. My best tip is lots of hydration and eating a snack every 2-3 hours and then regular meals. As all of us know the key is to have a set schedule as best as possible to keep symptoms at bay and to help navigate the rest of the world. Never give up and keep trying. Find trusted people that know you well that will give you honest feed back and help you on your meds journey.

Leave a Reply